Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER TO EDITOR
[Download PDF
 
Year : 2003  |  Volume : 49  |  Issue : 1  |  Page : 96  

Fever, delirium, autonomic instability, and monocytosis associated with olanzapine.

RL Robinson, MS Burk, S Raman 
 

Correspondence Address:
R L Robinson





How to cite this article:
Robinson R L, Burk M S, Raman S. Fever, delirium, autonomic instability, and monocytosis associated with olanzapine. J Postgrad Med 2003;49:96-96


How to cite this URL:
Robinson R L, Burk M S, Raman S. Fever, delirium, autonomic instability, and monocytosis associated with olanzapine. J Postgrad Med [serial online] 2003 [cited 2019 Nov 13 ];49:96-96
Available from: http://www.jpgmonline.com/text.asp?2003/49/1/96/916


Full Text

Sir,

Olanzapine is a thienobenzodiazepine that is a serotonin and dopamine receptor antagonist. Commonly observed adverse effects include orthostatic hypotension, constipation, weight gain, somnolence, extrapyramidal symptoms, and elevated body temperature.[1] Less common adverse effects include transaminase elevations, hyperprolactinemia, seizures and neuroleptic malignant syndrome.[1] We report a case of fever, delirium, autonomic instability, and monocytosis associated with olanzapine therapy.

A thirty-year-old male with a past medical history of seizure disorder and mental retardation was admitted to a psychiatric unit for evaluation and treatment of violent behaviour. On the day of admission, cellulitis of the right hand was identified and the patient was treated with intravenous cefazolin one gram intravenously every eight hours for ten days. A complete blood count with differential WBC count was unremarkable on the day of admission. Olanzapine ten milligrams by mouth daily was initiated on the third hospital day.

On day five in the hospital, the patient developed fever of 39.9 degrees Celsius, difficulty in swallowing, sinus tachycardia with a rate of 122/min, hypotension with a blood pressure of 88/52 mmHg and delirium. No rigidity, hyper- or hypo-reflexia or muscle weakness was present. Babinski responses were absent bilaterally. Blood cultures, urine culture, urinalysis, electrolytes, and chest x-ray were unremarkable at that time. The patientís white blood count was elevated to 14.3 x 109/L, lymphocytes were 2.0 x 109/L, and monocytes were elevated at 3.8 x 109/L. Creatinine kinase was elevated to 257 units/L (Reference range 0-220). Electroencephalogram and magnetic resonance imaging of the brain were unremarkable. The patientís guardian declined to give consent for lumbar puncture. Olanzapine was discontinued. The patientís fever, laboratory abnormalities and associated symptoms all resolved by hospital day seven. The patient was discharged on the tenth day after admission with no apparent residual effects.

The temporal relationship of olanzapine therapy with the onset and resolution of symptoms, similarities with an earlier report of a fever-delirium-autonomic instability syndrome,[2] and laboratory and examination findings are supportive of a causal relationship. Cefazolin is reported to cause delirium, fever, and elevated creatinine kinase,[1],[3],[4] but it is unlikely to be causal in this case because the symptoms resolved despite continuation of this medication until the day of discharge. The fever, delirium, and monocytosis experienced by this patient represent a serious adverse event, requiring an increased hospital stay, probably related to olanzapine therapy.

Widespread knowledge of fever-delirium-autonomic instability syndromes associated with olanzapine therapy would promote prompt identification and treatment of this potentially serious adverse drug effect.

References

1Lacy C, Armstrong L, Goldman M, Lance L. Drug Information Handbook, 10th Edn. Hudson (OH): Lexi-Comp Inc; 2002.
2Reeves R, Torres R, Liberto V, Hart R. Atypical neuroleptic malignant syndrome associated with olanzapine. Pharmacotherapy 2002;22:641-4.
3Herd AM, Ross CA, Bhattacharya SK. Acute confusional state with postoperative intravenous cefazolin. BMJ 1989;299:393-4.
4Kato I, Harihara A, Mizushima Y. An in vitro model for assessing muscle irritation of antibiotics using rat primary cultured skeletal muscle fibers. Toxicol Appl Pharmacol 1992;117:194-9.

 
Wednesday, November 13, 2019
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer